From Denver, Colorado, USA:
I have had typeá1 diabetes treated with NPH and Humalog for about five months. I also have severe asthma, and, unfortunately, I ended up needing to take prednisone last week on a tapering dose for the next six weeks. I actually got my blood sugars pretty well controlled (My last hemoglobin A1c was 7.7%), but now that I am on the steroids I am seeing my blood sugars elevated more. Can steroids cause this?
Absolutely your higher readings can be due to the use of the prednisone . Prednisone causes glucose to go up for a variety of reasons including breakdown of stored glucose in the muscles and liver (called gluconeogenesis) and can lead to a relative insulin resistance. Not uncommonly, insulin requirements can go while on prednisone --- sometimes dramatically.
Please talk with your diabetes team as to how to adjust your insulin -- likely the short-acting Humalog, but they may even want you on Regular for a bit.
If asthma is a fairly routine issue for you, ask your doctors if they can consider a medication to inhibit the "triggering" of an asthma attack. This could include: inhaled steroid medications, an inhaled medication called Cromolyn, or a very effective pill called Montelukast (or similar). If your asthma attacks are few and far between, you may not need a routine preventative-type medication.
Original posting 12 Dec 2001
Posted to Other Medications
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.